Harvard Heart Letter

Aches and pains - is your statin to blame?

Aches and pains "" is your statin to blame?

Muscle pain is the most common side effect of cholesterol-lowering statins.

Peek inside the medicine cabinet of an American over age 50 and you're likely to spy a statin. This family of drugs is good at controlling blood levels of low-density lipoprotein (LDL), the so-called bad cholesterol. Statins reduce the chances of having a first or repeat heart attack or stroke and of dying prematurely of heart disease. They may also have other benefits that range from easing inflammation to battling memory loss and dementia. The six statins currently on the market are Crestor (rosuvastatin), Lescol (fluvastatin), Lipitor (atorvastatin), Mevacor (lovastatin), Pravachol (pravastatin), and Zocor (simvastatin).

As medications go, statins are pretty safe. Most people take one without any negative consequences. Muscle problems are the most common side effect. About one in 10 people who start a statin reports having muscle aches and pains. In most cases, these symptoms go away on their own or stop with a lower dose or a change to a different statin. About one in 1,000 statin users develops myositis, an inflammation of the muscles that causes tenderness and fever. An even smaller number, about one in every 10,000 people, develops a serious condition called rhabdomyolysis (rab-doe-my-OLL-eh-sis). This breakdown of muscle fibers can damage the kidneys and, if not caught in time, can be deadly.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »